People at highest risk of fatal overdose involving illicitly-manufactured fentanyls and synthetic opioids are those who use illicit drugs such as heroin, counterfeit prescription opioids or benzodiazepines. In rare cases, other drugs may be unknowingly adulterated or cross-contaminated with illicitly-manufactured fentanyls or synthetic opioids.
The higher potency means their effects are stronger at lower doses than the heroin or counterfeit pills they may be mixed in. When people stop using heroin then return to heroin use, their tolerance is inevitably lowered. They are more susceptible to overdose.
For people already using heroin, their tolerance to stronger synthetic opioids like fentanyl may be lower. Their risk of accidental overdose is higher if they unknowingly take fentanyl-laced heroin, whether through the same method or their first time trying a new method (i.e. snorting, smoking, or injecting).